Alert archive / Missouri / Red Flag Warnings in 2008

Red Flag Warning 3, NWS Springfield, MO

April 15, 20088 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Apr 15, 2008, 4:26 AM CDT for 8 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Apr 15, 2008, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2008, 4:26 AM CDT (09:26 UTC)
In effect from
Apr 15, 2008, 12:00 PM CDT
Expired
Apr 15, 2008, 7:35 PM CDT
In force
8 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Cedar County, MO, Dade County, MO, Jasper County, MO, Lawrence County, MO, Newton County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 84 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KSGF 150926
RFWSGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
426 AM CDT TUE APR 15 2008

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-151730-
/O.NEW.KSGF.FW.W.0003.080415T1700Z-080416T0100Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-ST. CLAIR-BARTON-CEDAR-JASPER-
DADE-NEWTON-LAWRENCE-
426 AM CDT TUE APR 15 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR INCREASING SOUTH WINDS AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING. 

THE COMBINATION OF STRONG HIGH PRESSURE OVER THE OHIO VALLEY AND
LOW PRESSURE MOVING INTO THE PLAINS WILL PRODUCE INCREASINGLY
STRONG AND GUSTY SOUTH WINDS LATE THIS MORNING AND THIS AFTERNOON.
THE COMBINATION OF WINDS...A DRY AIR MASS...AND WARMING AFTERNOON
TEMPERATURES WILL RESULT IN AN EXTREME FIRE DANGER IN GRASSLAND
AREAS OF EXTREME SOUTHEAST KANSAS INTO PARTS OF SOUTHWEST AND
WEST CENTRAL MISSOURI THIS AFTERNOON AND EARLY THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE POTENTIALLY DANGEROUS FIRE GROWTH POTENTIAL.

DISPATCHERS PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS
IN THE FIELD OF THIS RED FLAG WARNING.

$$

DSA
1 follow-up statement
000 
WWUS83 KSGF 160035
RFWSGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT TUE APR 15 2008

...RED FLAG WARNING CANCELLED FOR THIS EVENING...


KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-160145-
/O.CAN.KSGF.FW.W.0003.000000T0000Z-080416T0100Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-ST. CLAIR-BARTON-CEDAR-JASPER-
DADE-NEWTON-LAWRENCE-
735 PM CDT TUE APR 15 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED THE RED
FLAG WARNING. 

TEMPERATURES AND WINDS HAVE BEGUN TO DECREASE THIS EVENING AS THE
SUN SETS AND RELATIVE HUMIDITIES ARE ON THE REBOUND FROM AFTERNOON
LOWS. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Apr 15, 3:45 AM CDT, 41 minutes earlier.

Area forecast discussion, Apr 15, 3:45 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 AM CDT TUE APR 15 2008

.DISCUSSION...

COLD AIR MASS SHOULD BE REPLACED FAIRLY QUICKLY TODAY AS A RIDGE
OF HIGH PRESSURE EXTENDING FROM MICHIGAN TO LOUISIANA EARLY THIS
MORNING WILL CONTINUE TO SHIFT EAST TODAY. QUICK LOOK AT THE
LATEST CWOP/RAWS/METAR SITES SHOW SOME AREAS OVER THE EASTERN
OZARKS HAVE DIPPED BELOW FREEZING. MOST STATIONS REMAIN ABOVE
FREEZING...AND WITH A SOUTHEAST WIND DEVELOPING OVER MUCH OF THE
AREA ALONG AND NORTH OF THE MO OZARKS PLATEAU ALREADY...AFFECT OF
THE FREEZE TONIGHT WILL HOPEFULLY BE LIMITED. WE WILL LET THE
FREEZE WARNING GO AS SCHEDULED THIS MORNING.

LEE SIDE SFC TROUGH ALREADY DEVELOPING OVER THE CENTRAL HIGH
PLAINS WILL GRADUALLY PUT THE AREA INTO THE PRESSURE GRADIENT
SQUEEZE TODAY. BUILDING 500MB HEIGHTS/INCREASING LOW LEVEL WARM
AIR ADVECTION SHOULD BOOST TEMPERATURES NICELY. WENT PRETTY CLOSE
TO GFS MOS FOR TEMPERATURES FOR THE FIRST FEW PERIODS OF THE
FORECAST. WINDS SHOULD BECOME FAIRLY STRONG AND GUSTY...ESPECIALLY
OVER THE WESTERN CWFA AS THE DAY GOES ON. CONSIDERED A WIND
ADVISORY FOR SOME WESTERN COUNTIES...BUT GRIDS DONT QUITE SUPPORT
IT...BUT IT WILL BE CLOSE UP TOWARD THE FORT SCOTT/NEVADA/JOPLIN
AREA.

DRY SFC CONDITIONS ALL THE WAY TO THE GULF OF MEXICO WILL LIMIT
MOISTURE RETURN FOR A PERIOD OF TIME EVEN WITH THE INCREASING
SOUTH WINDS. HOWEVER...PERSISTENT FETCH FROM THE GULF WILL
EVENTUALLY ALLOW SOME MODIFIED GULF AIR TO WORK ITS WAY NORTH
WEDNESDAY INTO WEDNESDAY NIGHT. VIGOROUS UPPER TROUGH OVER THE
PACIFIC NORTHWEST IS EXPECTED TO DIG SOUTHEAST THROUGH THE CENTRAL
ROCKIES AND INTO THE CENTRAL AND SOUTHERN PLAINS BY LATE IN THE
DAY THU. A SFC LOW PRESSURE CENTER WILL DEVELOP OVER THE SOUTHERN
PLAINS LATE WED/WED NIGHT AND WILL ACCELERATE THE MOISTURE
ADVECTION NORTHWARD. PRECIP/ELEVATED CONVECTION SHOULD DEVELOP AND
INCREASE IN COVERAGE OVER KS/WESTERN MO LATE WED NIGHT...THEN
SHIFT EAST INTO THE REST OF THE AREA THU.

MAIN FORECAST DILEMMA IS HOW MED RANGE MODELS HANDLE THE UPPER LOW
THU/FRI. THE ECMWF IS SLOWER AND FARTHER SOUTH VERSUS THE
GFS...AND THIS WILL PLAY A ROLL IN THE AMOUNT OF RAIN WE WILL
SEE...WITH THE SLOWER ECMWF MORE BULLISH ON THE RAINFALL. GEM IS
NORTH OF OF THE ECMWF UPPER LOW TRACK BUT ROUGHLY THE SAME SPEED.
RECENT MODEL PERFORMANCE WOULD PROBABLY SUPPORT A SLOWER SOLUTION.
UNFORTUNATELY...WE DONT NEED THE RAIN. DID BUMP UP RAIN CHANCES
FOR THE THU-THU NIGHT PERIOD GIVEN THAT ANY MODEL SCENARIO AT THIS
POINT SHOULD GIVE US A GOOD CHANCE FOR RAINFALL. LINGERED SOME
RAIN CHANCES FOR FRI AS WELL. SEVERE WEATHER THREAT ALSO EXISTS
FOR THU...BUT A NUMBER OF SCENARIOS ARE STILL POSSIBLE WHERE SEVERE
CONVECTION IS CONCERNED. WILL MAINTAIN THE CURRENT WORDING IN THE
HWO.

MADE NO CHANGES BEYOND FRI. THERE SHOULD BE A BRIEF QUIET PERIOD
IN THE WAKE OF THE EXITING SYSTEM EARLY IN THE WEEKEND. DSA

&&

.FIRE WEATHER...
WITH INCREASING SOUTH WINDS..PROBABLY BORDERING ON ADVISORY/NPW
CRITERIA OVER PARTS OF THE WESTERN CWFA AND A DRY AIR MASS...WILL
LIKELY BE GOING WITH A RED FLAG WARNING OVER THE SOUTHEAST KS AND
THE OSAGE PLAINS. WARNING CRITERIA RH WILL BE MORE MARGINAL...BUT
THE DEVELOPING STRONGER WINDS TIP THE SCALES IN FAVOR OF A
WARNING. WE COULD SEE A MORE ACTIVE THAN NORMAL FIRE DAY INTO
PARTS OF THE MO OZARKS GRASSLAND AREAS AS WELL...BUT THE WIND/RH
SHOULD HAVE LESS OF AN IMPACT IN FORESTED AREAS GIVEN THE LARGER AND
WETTER GROUND FUELS FROM RECENT HEAVY RAINFALL. MAIN CONCERN WILL
BE LIGHTER FUELS/GRASSLAND PRAIRIE AREAS OF WESTERN MO/SOUTHEAST
KS. DSA

&&

.AVIATION...

FOR THE 06Z TAFS...WILL CONTINUE VFR CONDITIONS THROUGH THE NEXT
24 HOURS WITH VERY DRY AIRMASS REMAINING OVER THE AREA. AS HIGH
PRESSURE SHIFTS EAST OF THE MISSISSIPPI AND LOW PRESSURE DEEPENS
OVER THE NORTHERN PLAINS...SOUTH WINDS WILL INCREASE TO 12 KNOTS
OR GREATER BY MID TO LATE MORNING.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FREEZE WARNING UNTIL 8 AM CDT THIS MORNING FOR MOZ058-070-071-
     082-083-092-096>098-104>106.

KS...NONE.
&&
Hazardous weather outlook, Apr 14, 4:51 PM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT MON APR 14 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-152200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
451 PM CDT MON APR 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 ANOTHER FREEZE IS POSSIBLE TONIGHT FOR THE EASTERN OZARKS. HIGH
 PRESSURE WILL SHIFT INTO THE EASTERN OZARKS TONIGHT ALLOWING
 TEMPERATURES TO AGAIN DROP BELOW THE FREEZING MARK.

 DUE TO RECENT HEAVY RAIN...RESIDUAL FLOODING WILL CONTINUE
 ACROSS MUCH OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 FLOODING WILL BE ONGOING ACROSS THE AREA THROUGH THE FIRST HALF
 OF THE UPCOMING WEEK...ESPECIALLY ALONG RIVERS AND LARGER
 STREAMS.

 HIGH PRESSURE WILL SHIFT EAST OF THE REGION ON TUESDAY...ALLOWING
 DRY AND GUSTY SOUTH WINDS TO MOVE INTO THE AREA. THIS WILL CREATE
 AN INCREASED POTENTIAL FOR WILDFIRES ALONG AND WEST OF A JOPLIN
 TO WARSAW LINE.

 LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH SEVERE
 THUNDERSTORMS THURSDAY AFTERNOON INTO FRIDAY AS A STRONG STORM
 SYSTEM MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

Nearby

Red Flag Warnings in Missouri, 2008Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.